Child & Adolescent Development: Overview
Resources
Basic InformationMore InformationLatest News
Another Study Finds COVID Usually Mild in KidsParents' Age Key to Whether Kids Get Vaccinated Against COVID, Study FindsDoes Parents' Nagging Kids About Screen Time Even Matter?Which Kids With COVID Will Get Very Sick?Add Kids to COVID Vaccine Trials, Pediatricians' Group SaysToo Many Kids Still Get Antipsychotics They Don't NeedIs the Pandemic Harming Kids' Mental Health?Eczema More Common Among Black, Hispanic KidsTelemedicine Is Keeping Kids' Asthma Care on Track: StudyKids With Food Allergies Can Become Targets for BulliesHelp Young Athletes Keep Their Competitive Edge During PandemicAlmost 1 in 5 Parents Are 'Vaccine Hesitant,' Study FindsFor Rural Youth, Mental Health Care Can Be Tough to FindAre Healthy Kids Getting Too Many Heart Tests?Big Spike Seen in COVID Cases Among KidsAsymptomatic Kids With COVID-19 May Also Carry Less VirusLockdowns Can Widen Kids' Waistlines – Here's How to Curb ThatSocial Media 'Kid Influencers' Are Promoting Junk FoodsPoverty Might Raise Black Kids' Health Risks as Early as Age 5It's Tough to Change the Minds of 'Vaccine-Hesitant' Parents, Study FindsStudy Probes Links in Asthma, Food Sensitivity and Irritable Bowel SyndromeYour Guide to a Safe and Happy HalloweenKids' Hospitalizations Accompany Rising Unemployment Rates: StudyMusic Classes Strike a Chord in Kids' Brain Development: StudyPediatricians' Group Tackles Racism in Health CarePandemic Silver Lining: Steep Drop in Kids' FracturesPlan Ahead to Keep Halloween Safe for Kids With Asthma, AllergiesEarly School Sports Reduce ADHD Symptoms Years Later for GirlsDo Minority Kids Face More Danger During Surgeries?1 in 3 U.S. Parents Won't Get Flu Shots for Their Kids: SurveyKids Much Less Prone to Coronavirus Infection Than Adults: StudyImmune System Clues to Why COVID Is Easier on KidsFDA Warns of Danger From 'Benadryl Challenge,' Asks TikTok to Remove VideosAfter COVID-19 Exposure, When Can Young Athletes Resume Play?Kids Who Need Steroids Face Risk of Diabetes, Other IllsMom-to-Be's Pot Use Linked With Higher Odds for Kids' Mental WoesKids Often Hit Hard by Death of Beloved Pet, Study FindsHolidays Can Be a Fright for Kids With Food AllergiesHow to Help Ensure Your Students Get Enough SleepAs Schools Reopen, Many Students, Staff Live With High-Risk Family MemberBlack Kids at Higher Odds for ADHDProbiotic Might Help Ease Children's EczemaMore Than 1 in 3 U.S. Pediatricians Dismiss Vaccine-Refusing FamiliesDeath From COVID-19 Very Rare for Americans 21 and Under: ReportAre School Lunches a Ticket to Healthy Eating?Are At-Home 'Learning Pods' the Right Fit for Your Family?Kids at 2 Utah Day Cares Easily Spread COVID to FamiliesChildren Use Both Sides of the Brain to Understand LanguagePlaying Football at Young Age Doesn't Slow Concussion Recovery in CollegeYouth Vaping Down, But Still Popular: CDC
Links
Related Topics

ADHD: Attention Deficit Hyperactivity Disorder
Childhood Mental Disorders and Illnesses
Parenting
Child Development & Parenting: Infants (0-2)
Child Development & Parenting: Early (3-7)

FDA Warns of Danger From 'Benadryl Challenge,' Asks TikTok to Remove Videos

HealthDay News
by By E.J. MundellHealthDay Reporter
Updated: Sep 24th 2020

new article illustration

THURSDAY, Sept. 24, 2020 (HealthDay News) -- Parents and other caregivers need to be more aware of the potentially lethal "Benadryl Challenge" circulating on social media, the U.S. Food and Drug Administration warned Thursday.

The new internet dare, broadcast widely on teen-friendly TikTok, urges kids to overdose on the over-the-counter antihistamine Benadryl to achieve a hallucinatory state.

However, attempts to do so can quickly prove tragic, warned the FDA. Alarmed by reports of severe or even fatal pediatric illnesses tied to the prank, the agency said it has "contacted TikTok and strongly urged them to remove the videos from their platform."

Overdosing on the drug, medically known as diphenhydramine, can result in "serious heart problems, seizures, coma, or even death," the agency said in a statement. "We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the 'Benadryl Challenge' encouraged in videos posted on the social media application TikTok."

According to News4 in Oklahoma City, one 15-year-old girl suffered a fatal overdose while reportedly trying the challenge late last month. Other cases of kids being rushed to the hospital after similar incidents are popping up nationwide.

Emergency physician Dr. Robert Glatter agreed that Benadryl toxicity is far from benign.

"Diphenhydramine [Benadryl] causes toxicity in a dose-dependent fashion -- meaning that escalating doses can be deadly," explained Glatter, who works at Lenox Hill Hospital in New York City.

As listed on Benadryl's website, kids between the ages of 6 and 12 should only take one tablet of the drug every four to six hours, while those older than 12 should only take up to two tablets over the same period of time. No one, no matter their age, should take more than six doses within 24 hours, the drug's homepage states.

But there are media reports of some children involved in the Benadryl Challenge being encouraged to take up to 12 tablets at once. According to Glatter, that's a potentially lethal amount.

"Simply put, as you approach the dose that leads to hallucinations that the 'challenge' calls for, the risk for seizures and deadly cardiac arrhythmias significantly increases," he said.

"Increasing doses of Benadryl typically lead to sleepiness, confusion, vomiting, agitation [and an] elevated heart rate, which can precipitate a cardiac arrhythmia as well as a seizure. People may also require intubation [mechanical breathing assistance] to secure their airway in the setting of a significant overdose," Glatter added.

In fact, most of the teens who've harmed themselves during the Benadryl Challenge have experienced heart issues, according to a report on the phenomenon by Good Housekeeping.

In the meantime, it's up to parents to help keep kids safe.

"Consumers, parents, and caregiversshould store diphenhydramine and all other OTC and prescription medicines up and away and out of children's reach and sight," the FDA said in a statement. That's especially true nowadays, the agency added, because kids are home more often due to the COVID-19 pandemic and may be more likely to experiment."

Dr. Kenneth Perry, assistant medical director at Charleston, S.C.-based Trident Medical Center, provided the Good Housekeeping with a list of Benadryl overdose symptoms that parents should look for:

  • Excessive body heat and flushing of the skin, since too much of the drug can trigger overheating;
  • A decrease in sweating and urination -- the latter symptoms can bring on serious issues;
  • Changes in vision, such as an inability to focus on your surroundings and restrictions in pupil size;
  • Delirium, which may include a feeling of "spinning" or hyper-awareness, as well as long periods of anxiety.

When these symptoms appear, medical help may be necessary.

"The bottom line is that engaging in such a challenge is inherently dangerous and can be fatal," Glatter said. "In light of these and other risky social media challenges, it's vital that parents monitor their teens' social media activity."

More information

Here's a link for advice and poison control hotlines at the National Capital Poison Center.




328 W. Claiborne St.
P.O. Box 964
Monroeville,
Alabama 36460
Tel: (251)575-4203
Fax:(251)575-9459


powered by centersite dot net